- Open Access
Existence of anti-periodic solutions for second-order ordinary differential equations involving the Fučík spectrum
© Zhao and Chang; licensee Springer 2012
- Received: 20 July 2012
- Accepted: 20 September 2012
- Published: 21 December 2012
In this paper, we study the existence of anti-periodic solutions for a second-order ordinary differential equation. Using the interaction of the nonlinearity with the Fučík spectrum related to the anti-periodic boundary conditions, we apply the Leray-Schauder degree theory and the Borsuk theorem to establish new results on the existence of anti-periodic solutions of second-order ordinary differential equations. Our nonlinearity may cross multiple consecutive branches of the Fučík spectrum curves, and recent results in the literature are complemented and generalized.
- anti-periodic solutions
- Fučík spectrum
- Leray-Schauder degree theory
- Borsuk theorem
In what follows, we will consider problem (1.2) directly.
we can see that the conditions on the ratio are more general than those on the ratio . In fact, by using the asymptotic interaction of the ratio with the spectrum of , the ratio can cross multiple spectrum curves of . In this paper, we are interested in the nonresonance condition on the ratio for the solvability of (1.1) involving the Fučík spectrum of under the anti-periodic boundary condition.
Note that the study of anti-periodic solutions for nonlinear differential equations is closely related to the study of periodic solutions. In fact, since , is a T-periodic solution of (1.1) if is a -anti-periodic solution of (1.1). Many results on the periodic solutions of (1.1) have been worked out. For some recent work, one can see [2–5, 8–10, 17]. As special periodic solutions, the existence of anti-periodic solutions plays a key role in characterizing the behavior of nonlinear differential equations coming from some models in applied sciences. During the last thirty years, anti-periodic problems of nonlinear differential equations have been extensively studied since the pioneering work by Okochi . For example, in , anti-periodic trigonometric polynomials are used to investigate the interpolation problems, and anti-periodic wavelets are studied in . Also, some existence results of ordinary differential equations are presented in [17, 21–24]. Anti-periodic boundary conditions for partial differential equations and abstract differential equations are considered in [25–32]. For recent developments involving the existence of anti-periodic solutions, one can also see [33–35] and the references therein.
It is easily seen that the set Σ can be seen as a subset of the Fuc̆ík spectrum of under the corresponding Dirichlet boundary condition; one can see the definition of the set , , or Figure 1 in . Without loss of generality, we assume that is an eigenfunction of (1.3) corresponding to such that and . Denote and . Then if , we obtain only a one-dimensional function , denoted by , corresponding to the point , and if , we obtain only a one-dimensional function , denoted by , corresponding to the point .
In this paper, together with the Leray-Schauder degree theory and the Borsuk theorem, we obtain new existence results of anti-periodic solutions of (1.1) when the nonlinearity is asymptotically linear in s at infinity and the ratio stays asymptotically at infinity in some rectangular domain between Fučík spectrum curves and .
Our main result is as follows.
- (i)There exist positive constants ρ, , M such that(1.4)
- (ii)There exist connect subset , constants and a point of the type such that(1.5)
hold uniformly for all ,
then (1.1) admits a -anti-periodic solution.
Simple computation implies that the operator with the anti-periodic boundary condition has a sequence of eigenvalues , , and the corresponding eigenspace is two-dimensional.
holds uniformly for all , then (1.1) admits a -anti-periodic solution.
for some (see Theorem 3.1 in ), which implies that the ratio stays at infinity asymptotically below the first eigenvalue of (1.6). In this paper, this requirement on the ratio can be relaxed to (1.4), with some additional restrictions imposed on the ratio . In fact, the conditions relative to the ratios and as in Theorem 1.1 and Corollary 1.2 may lead to that the ratio oscillates and crosses multiple consecutive eigenvalues or branches of the Fučík spectrum curves of the operator . In what follows, we give an example to show this.
for all . It is obvious that (1.7) implies that the assumption (i) of Theorem 1.1 holds. Take , , , such that . Then (1.8) implies that the assumption (ii) of Theorem 1.1 holds. Thus, by Theorem 1.1 we can obtain a -anti-periodic solution of equation (1.1). Here the ratio stays at infinity in the rectangular domain between Fučík spectrum curves and , while the ratio can cross at infinity multiple Fučík spectrum curves .
This paper is organized as follows. In Section 2, some necessary preliminaries are presented. In Section 3, we give the proof of Theorem 1.1.
which implies that the operator J is continuous. In view of the Arzela-Ascoli theorem, it is easy to see that J is completely continuous.
Denote by deg the Leray-Schauder degree. We need the following results.
Lemma 2.1 ([, p.58])
Let Ω be a bounded open region in a real Banach space X. Assume that is completely continuous and . Then the equation has a solution in Ω if .
Lemma 2.2 ([, Borsuk theorem, p.58])
Assume that X is a real Banach space. Let Ω be a symmetric bounded open region with . Assume that is completely continuous and odd with . Then is odd.
where , .
It is easy to see that . In fact, if not, in view of (3.7)-(3.10), we get , , , which is contrary to .
If there is such that , then comparing (3.9) with (3.13), we can obtain that , which implies that if , we have . Then for . Similarly, we have , . Hence, (3.17) holds.
where is the first zero point on .
which is contrary to (3.22).
If , then by the assumption (ii), we can obtain a contradiction using similar arguments.
which implies that .
Now, using Lemma 2.1, we can see that (1.2) has a solution and hence (1.1) has a -anti-periodic solution. The proof is complete. □
The authors sincerely thank Prof. Yong Li for his instructions and many invaluable suggestions. This work was supported financially by NSFC Grant (11101178), NSFJP Grant (201215184), and the 985 Program of Jilin University.
- Bravo JL, Torres PJ: Periodic solutions of a singular equation with indefinite weight. Adv. Nonlinear Stud. 2010, 10: 927-938.MathSciNetGoogle Scholar
- Chu J, Fan N, Torres PJ: Periodic solutions for second order singular damped differential equations. J. Math. Anal. Appl. 2012, 388: 665-675. 10.1016/j.jmaa.2011.09.061MathSciNetView ArticleGoogle Scholar
- Chu J, Torres PJ: Applications of Schauder’s fixed point theorem to singular differential equations. Bull. Lond. Math. Soc. 2007, 39: 653-660. 10.1112/blms/bdm040MathSciNetView ArticleGoogle Scholar
- Chu J, Torres PJ, Zhang M: Periodic solutions of second order non-autonomous singular dynamical systems. J. Differ. Equ. 2007, 239: 196-212. 10.1016/j.jde.2007.05.007MathSciNetView ArticleGoogle Scholar
- Chu J, Zhang Z: Periodic solutions of singular differential equations with sign-changing potential. Bull. Aust. Math. Soc. 2010, 82: 437-445. 10.1017/S0004972710001607MathSciNetView ArticleGoogle Scholar
- Fonda A: On the existence of periodic solutions for scalar second order differential equations when only the asymptotic behaviour of the potential is known. Proc. Am. Math. Soc. 1993, 119: 439-445. 10.1090/S0002-9939-1993-1154246-4MathSciNetView ArticleGoogle Scholar
- Habets P, Omari P, Zanolin F: Nonresonance conditions on the potential with respect to the Fučík spectrum for the periodic boundary value problem. Rocky Mt. J. Math. 1995, 25: 1305-1340. 10.1216/rmjm/1181072148MathSciNetView ArticleGoogle Scholar
- Halk R, Torres PJ: On periodic solutions of second-order differential equations with attractive-repulsive singularities. J. Differ. Equ. 2010, 248: 111-126. 10.1016/j.jde.2009.07.008View ArticleGoogle Scholar
- Halk R, Torres PJ, Zamora M: Periodic solutions of singular second order differential equations: the repulsive case. Topol. Methods Nonlinear Anal. 2012, 39: 199-220.MathSciNetGoogle Scholar
- Liu W, Li Y: Existence of 2 π -periodic solutions for the non-dissipative Duffing equation under asymptotic behaviors of potential function. Z. Angew. Math. Phys. 2006, 57: 1-11.MathSciNetView ArticleGoogle Scholar
- Omari P, Zanolin F: Nonresonance conditions on the potential for a second-order periodic boundary value problem. Proc. Am. Math. Soc. 1993, 117: 125-135. 10.1090/S0002-9939-1993-1143021-2MathSciNetView ArticleGoogle Scholar
- Tomiczek P: Potential Landesman-Lazer type conditions and the Fučík spectrum. Electron. J. Differ. Equ. 2005., 2005: Article ID 94Google Scholar
- Zhang M: Nonresonance conditions for asymptotically positively homogeneous differential systems: the Fučík spectrum and its generalization. J. Differ. Equ. 1998, 145: 332-366. 10.1006/jdeq.1997.3403View ArticleGoogle Scholar
- Fučík S: Boundary value problems with jumping nonlinearities. Čas. Pěst. Mat. 1976, 101: 69-87.Google Scholar
- Dancer EN: Boundary-value problems for weakly nonlinear ordinary differential equations. Bull. Aust. Math. Soc. 1976, 15: 321-328. 10.1017/S0004972700022747MathSciNetView ArticleGoogle Scholar
- Marcos A: Nonresonance conditions on the potential for a semilinear Dirichlet problem. Nonlinear Anal. 2009, 70: 335-351. 10.1016/j.na.2007.12.006MathSciNetView ArticleGoogle Scholar
- Gao E, Song S, Zhang X: Solving singular second-order initial/boundary value problems in reproducing kernel Hilbert space. Bound. Value Probl. 2012., 2012: Article ID 3Google Scholar
- Okochi H: On the existence of periodic solutions to nonlinear abstract parabolic equations. J. Math. Soc. Jpn. 1988, 40: 541-553. 10.2969/jmsj/04030541MathSciNetView ArticleGoogle Scholar
- Delvos FJ, Knoche L: Lacunary interpolation by antiperiodic trigonometric polynomials. BIT Numer. Math. 1999, 39: 439-450. 10.1023/A:1022314518264MathSciNetView ArticleGoogle Scholar
- Chen H: Antiperiodic wavelets. J. Comput. Math. 1996, 14: 32-39.MathSciNetGoogle Scholar
- Chen Y: Note on Massera’s theorem on anti-periodic solution. Adv. Math. Sci. Appl. 1999, 9: 125-128.MathSciNetGoogle Scholar
- Chen T, Liu W, Yang C: Antiperiodic solutions for Liénard-type differential equation with p -Laplacian operator. Bound. Value Probl. 2010., 2010: Article ID 194824Google Scholar
- Chen T, Liu W, Zhang J, Zhang H: Anti-periodic solutions for higher-order nonlinear ordinary differential equations. J. Korean Math. Soc. 2010, 47: 573-583. 10.4134/JKMS.2010.47.3.573MathSciNetView ArticleGoogle Scholar
- Chen Y, Nieto JJ, O’Regan D: Anti-periodic solutions for fully nonlinear first-order differential equations. Math. Comput. Model. 2007, 46: 1183-1190. 10.1016/j.mcm.2006.12.006MathSciNetView ArticleGoogle Scholar
- Aizicovici S, McKibben M, Reich S: Anti-periodic solutions to nonmonotone evolution equations with discontinuous nonlinearities. Nonlinear Anal. 2001, 43: 233-251. 10.1016/S0362-546X(99)00192-3MathSciNetView ArticleGoogle Scholar
- Chen Y, Nieto JJ, O’Regan D: Anti-periodic solutions for evolution equations associated with maximal monotone mappings. Appl. Math. Lett. 2011, 24: 302-307. 10.1016/j.aml.2010.10.010MathSciNetView ArticleGoogle Scholar
- Chen Y, O’Regan D, Agarwal RP: Anti-periodic solutions for semilinear evolution equations in Banach spaces. J. Appl. Math. Comput. 2012, 38: 63-70. 10.1007/s12190-010-0463-yMathSciNetView ArticleGoogle Scholar
- Ji S: Time-periodic solutions to a nonlinear wave equation with periodic or anti-periodic boundary conditions. Proc. R. Soc. Lond. Ser. A 2009, 465: 895-913. 10.1098/rspa.2008.0272View ArticleGoogle Scholar
- Ji S, Li Y: Time periodic solutions to one dimensional wave equation with periodic or anti-periodic boundary conditions. Proc. R. Soc. Edinb., Sect. A, Math. 2007, 137: 349-371. 10.1017/S0308210505001174MathSciNetView ArticleGoogle Scholar
- Liu Z: Anti-periodic solutions to nonlinear evolution equations. J. Funct. Anal. 2010, 258: 2026-2033. 10.1016/j.jfa.2009.11.018MathSciNetView ArticleGoogle Scholar
- Nakao M: Existence of anti-periodic solution for the quasilinear wave equation with viscosity. J. Math. Anal. Appl. 1996, 204: 754-764. 10.1006/jmaa.1996.0465MathSciNetView ArticleGoogle Scholar
- N’Guérékata GM, Valmorin V: Antiperiodic solutions of semilinear integrodifferential equations in Banach spaces. Appl. Math. Comput. 2012, 218: 11118-11124. 10.1016/j.amc.2012.05.005MathSciNetView ArticleGoogle Scholar
- Anahtarci B, Djakov P: Refined asymptotics of the spectral gap for the Mathieu operator. J. Math. Anal. Appl. 2012, 396: 243-255. doi:10.1016/j.jmaa.2012.06.019 10.1016/j.jmaa.2012.06.019MathSciNetView ArticleGoogle Scholar
- Ahmad B, Nieto JJ: Existence of solutions for impulsive anti-periodic boundary value problems of fractional order. Taiwan. J. Math. 2011, 15: 981-993.MathSciNetGoogle Scholar
- Pan L, Cao J: Anti-periodic solution for delayed cellular neural networks with impulsive effects. Nonlinear Anal. 2011, 12: 3014-3027.MathSciNetGoogle Scholar
- Deimling K: Nonlinear Functional Analysis. Springer, New York; 1985.View ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.